Alert archive / New York / Flash Flood Warnings in 1998

Flash Flood Warning 3, NWS Burlington, VT

January 8, 1998Clinton County, Essex County, New York

NWS Burlington, VT issued this flash flood warning at Jan 8, 1998, 10:02 AM EST for Clinton County, Essex County, New York. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 8, 1998, 10:02 AM EST (15:02 UTC)
Expired
Jan 8, 1998, 10:00 PM EST
In force
12 hr
Issued by
NWS Burlington, VT
Area
Whole counties

Counties Clinton County, NY, Essex County, NY

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 3.0 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 1998-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 1998-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 735 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
387 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
735 m²/s²
0-3 km storm-relative helicity
888 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBTV 081503
FFWBTV
NYC019-031-090300-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
1002 AM EST THU JAN 8 1998
 
THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL 1000 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN NORTH NEW YORK
 
   ...CLINTON COUNTY...ESSEX COUNTY
 
RIVERS AND STREAMS WILL OVERFLOW THEIR BANKS LATE THIS MORNING THROUGH
TONIGHT. THE RIVER LEVEL ON THE AUSABLE IS NEAR FLOOD STAGE AT AUSABLE
FORKS AT 950 AM AND WILL GO ABOVE FLOOD STAGE BY 11 AM.
THE SARANAC RIVER IS RISING AND WILL GO OVER FLOOD STAGE NEAR
PLATTSBURGH BY THIS EVENING.
 
OVER 2 INCHES OF RAIN HAS FALLEN IN THE ADIRONDACKS AND AN ADDITIONAL
ONE HALF TO 1 INCH IS EXPECTED TODAY.
 
...ICE JAMS ARE ALSO POSSIBLE IN THE WARNING AREA...
THE FORMATION OF AN ICE JAM CAN RESULT IN A RAPID RISE IN WATER
LEVELS JUST UPSTREAM FROM THE JAM. THE ONSET OF FLOODING IS OFTEN
RAPID AND WITH LITTLE OR NO WARNING. FLOODING CAN BE DEVASTATING
ALONG AND NEAR THE BANKS OF THE RIVER.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jan 8, 9:47 AM EST, 15 minutes earlier.

Area forecast discussion, Jan 8, 9:47 AM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
947 AM EST THU JAN 8 1998

ZONE FORECAST UNCHANGED.

SVR ICE STORM CONT ACRS NRN VLYS.  WORST OF QPF WL OCCUR BTWN NOW
AND ABT 18Z PER RUC2 WITH AN ADDITL .5 TO 1 IHCH OF RAIN WITH BEST
850 MB THTE ADVCTN/CNVGG/FGEN NWD ACRS RGN. AM CONCERNED THAT PRECIP
AMOUNTS FROM 18-00Z MAY BE HEAVIER THAN MODEL FORECASTS BASED ON ETA
850 FGEN HANGING ON NORTHERN BORDER OF VT THROUGH 06Z. WILL LOOK AT
12Z GUIDANCE BEFORE UPDATING QPS.

RAINFALL AMOUNTS NEARLY UNIFORM 1.50-2.00 THROUGH 12Z. COULD BE
PUSHING 3.00 BEFORE ITS ALL OVER.

MSS HAS SLEET AND BTV OVER TO RA.  TEMPS GENERALLY AROUND FREEZING
OR SLIGHTLY ABOVE SRN HALF OF CHAMPLAIN VALLEY AND HIGHER TERRAIN
AND BELOW IN NRN CHAMP VLY AND ST. LAWRENCE. SEE LITTLE CHANGE TO
THAT TODAY.

COLD TMPS AND MIN SNWMELT CONTRIBUTING TO SLOW RUNOFF...BUT
EVENTUALLY SGFNT RISES AND WDSPRD FLOODG...PSBLY LTR TDA/TNGT AS
RUNOFF FINALLY MAKES IT INTO THE RIVERS AND TEMPERATURES RISE
SLIGHTLY.

SISSON

In the hours before

Special weather statement, Jan 8, 4:03 AM EST, 5 hours 59 minutes before
NYZ026>031-034-035-VTZ001>012-081605-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
403 AM EST THU JAN 8 1998

...A WINTER STORM WARNING FOR SEVERE ICING REMAINS IN EFFECT FOR
NORTHERN NEW YORK AND NORTHERN VERMONT THROUGH TONIGHT...
...A WINTER WEATHER ADVISORY FOR ICING IS IN EFFECT FOR SOUTHERN
VERMONT THIS MORNING...

SEVERE ICING CONTINUES ACROSS THE ST. LAWRENCE AND CHAMPLAIN
VALLEYS.  A STATE OF EMERGENCY HAS BEEN DECLARED FOR CLINTON
COUNTY NEW YORK WHERE NUMEROUS TREES AND POWER LINES ARE DOWN AND
SECONDARY ROADS ARE IMPASSABLE.

A BAD SITUATION WILL GET WORSE THROUGH THE MORNING AS OCCASIONAL
HEAVY RAIN CONTINUES WITH SUB-FREEZING TEMPERATURES.  ICING WILL BE
MOST SEVERE IN THE ST. LAWRENCE AND CHAMPLAIN VALLEYS WHERE ONE HALF
TO ONE INCH OF ADDITIONAL ICE ACCUMULATION IS LIKELY TODAY.

MORE TREES AND POWER LINES WILL COME DOWN DUE TO THE WEIGHT OF THE
ICE...AND POWER OUTAGES WILL BECOME MORE WIDESPREAD.

ELSEWHERE IN THE WARNING AREA...ICING WILL BE MOST SIGNIFICANT IN
THE MOUNTAIN VALLEYS WHERE COLDER AIR IS TRAPPED.  ACROSS THE HIGHER
TERRAIN...MILDER TEMPERATURES WILL KEEP THE PRECIPITATION MAINLY
RAIN TODAY.

IN SOUTHERN VERMONT...MAINLY RAIN IS EXPECTED TODAY BUT AREAS OF
FREEZING RAIN IS LIKELY EARLY THIS MORNING IN SOME OF THE DEEPER
VALLEYS.

THIS IS A VERY DANGEROUS SITUATION.  HEAVY ACCUMULATIONS OF ICE
WILL MAKE FOR TREACHEROUS TRAVEL IN THE WARNING AREA.  TRAVEL SHOULD
BE AVOIDED IF POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL MEDIA FOR FURTHER
UPDATES ON THIS DANGEROUS ICE STORM.

CADIMA

&
Special weather statement, Jan 8, 9:06 AM EST, 56 minutes before
NYZ026>031-034-035-VTZ001>012-081810-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
906 AM EST THU JAN 8 1998

...A WINTER STORM WARNING FOR SEVERE ICING REMAINS IN EFFECT FOR
NORTHERN NEW YORK AND NORTHERN VERMONT THROUGH TONIGHT...
...A WINTER WEATHER ADVISORY FOR ICING IS IN EFFECT FOR SOUTHERN
VERMONT THIS MORNING...

SEVERE ICING CONTINUES ACROSS THE ST. LAWRENCE AND CHAMPLAIN
VALLEYS.  A STATE OF EMERGENCY HAS BEEN DECLARED FOR CLINTON
...FRANKLIN AND ST. LAWRENCE COUNTIES OF NEW YORK.  TRAVEL IS
PROHIBITED ON SECONDARY ROADS IN ESSEX COUNTY NEW YORK WHERE TREES
AND POWER LINES ARE DOWN AND SECONDARY ROADS ARE IMPASSABLE.

OCCASIONAL HEAVY RAIN WILL CONTINUE FOR THIS MORNING.
TEMPERATURES WILL BE AROUND FREEZING IN THE CHAMPLAIN
VALLEY AND BELOW FREEZING IN THE ST. LAWRENCE VALLEY. ICING
WILL BE MOST SEVERE IN THE ST. LAWRENCE AND NORTHERN CHAMPLAIN
VALLEYS WHERE ADDITIONAL ICE ACCUMULATION IS LIKELY TODAY.

ELSEWHERE IN THE WARNING AREA...ICING WILL BE MOST SIGNIFICANT IN
THE MOUNTAIN VALLEYS WHERE COLDER AIR IS TRAPPED.  ACROSS THE HIGHER
TERRAIN...MILDER TEMPERATURES WILL KEEP THE PRECIPITATION MAINLY
RAIN TODAY.

IN SOUTHERN VERMONT...MAINLY RAIN IS EXPECTED TODAY BUT POCKETS
OF FREEZING RAIN ARE LIKELY THIS MORNING IN SOME OF THE DEEPER
VALLEYS.

TRAVEL IS NOT RECOMMENDED IN THE WARNING AREA.

STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL MEDIA FOR FURTHER
UPDATES ON THIS DANGEROUS ICE STORM.

ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON OUR WEB SITE AT
WWW.NWS.NOAA.GOV/ER/BTV/.

SISSON
&
Special weather statement, Jan 8, 9:06 AM EST, 56 minutes before
NYZ026>031-034-035-VTZ001>012-081810-

SPECIAL WEATHER STATEMENT...CORRECTED FOR ESSEX COUNTY EMERGENCY
NATIONAL WEATHER SERVICE BURLINGTON VT
906 AM EST THU JAN 8 1998

...A WINTER STORM WARNING FOR SEVERE ICING REMAINS IN EFFECT FOR
NORTHERN NEW YORK AND NORTHERN VERMONT THROUGH TONIGHT...
...A WINTER WEATHER ADVISORY FOR ICING IS IN EFFECT FOR SOUTHERN
VERMONT THIS MORNING...

SEVERE ICING CONTINUES ACROSS THE ST. LAWRENCE AND CHAMPLAIN
VALLEYS.  A STATE OF EMERGENCY HAS BEEN DECLARED FOR CLINTON
...FRANKLIN...ST. LAWRENCE COUNTIES AND ESSEX COUNTIES OF NEW YORK.
TRAVEL IS PROHIBITED ON SECONDARY ROADS IN ESSEX COUNTY NEW YORK
WHERE TREES AND POWER LINES ARE DOWN AND SECONDARY ROADS ARE
IMPASSABLE.

OCCASIONAL HEAVY RAIN WILL CONTINUE FOR THIS MORNING.
TEMPERATURES WILL BE AROUND FREEZING IN THE CHAMPLAIN
VALLEY AND BELOW FREEZING IN THE ST. LAWRENCE VALLEY. ICING
WILL BE MOST SEVERE IN THE ST. LAWRENCE AND NORTHERN CHAMPLAIN
VALLEYS WHERE ADDITIONAL ICE ACCUMULATION IS LIKELY TODAY.

ELSEWHERE IN THE WARNING AREA...ICING WILL BE MOST SIGNIFICANT IN
THE MOUNTAIN VALLEYS WHERE COLDER AIR IS TRAPPED.  ACROSS THE HIGHER
TERRAIN...MILDER TEMPERATURES WILL KEEP THE PRECIPITATION MAINLY
RAIN TODAY.

IN SOUTHERN VERMONT...MAINLY RAIN IS EXPECTED TODAY BUT POCKETS
OF FREEZING RAIN ARE LIKELY THIS MORNING IN SOME OF THE DEEPER
VALLEYS.

TRAVEL IS NOT RECOMMENDED IN THE WARNING AREA.

STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL MEDIA FOR FURTHER
UPDATES ON THIS DANGEROUS ICE STORM.

ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON OUR WEB SITE AT
WWW.NWS.NOAA.GOV/ER/BTV/.

SISSON

&
Special weather statement, Jan 8, 9:06 AM EST, 56 minutes before
NYZ026>031-034-035-VTZ001>012-081810-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
906 AM EST THU JAN 8 1998

...A WINTER STORM WARNING FOR SEVERE ICING REMAINS IN EFFECT FOR
NORTHERN NEW YORK AND NORTHERN VERMONT THROUGH TONIGHT...
...A WINTER WEATHER ADVISORY FOR ICING IS IN EFFECT FOR SOUTHERN
VERMONT THIS MORNING...

SEVERE ICING CONTINUES ACROSS THE ST. LAWRENCE AND CHAMPLAIN
VALLEYS.  A STATE OF EMERGENCY HAS BEEN DECLARED FOR CLINTON
...FRANKLIN AND ST. LAWRENCE COUNTIES OF NEW YORK.  TRAVEL IS
PROHIBITED ON SECONDARY ROADS IN ESSEX COUNTY NEW YORK WHERE TREES
AND POWER LINES ARE DOWN AND SECONDARY ROADS ARE IMPASSABLE.

OCCASIONAL HEAVY RAIN WILL CONTINUE FOR THIS MORNING.
TEMPERATURES WILL BE AROUND FREEZING IN THE CHAMPLAIN
VALLEY AND BELOW FREEZING IN THE ST. LAWRENCE VALLEY. ICING
WILL BE MOST SEVERE IN THE ST. LAWRENCE AND NORTHERN CHAMPLAIN
VALLEYS WHERE ADDITIONAL ICE ACCUMULATION IS LIKELY TODAY.

ELSEWHERE IN THE WARNING AREA...ICING WILL BE MOST SIGNIFICANT IN
THE MOUNTAIN VALLEYS WHERE COLDER AIR IS TRAPPED.  ACROSS THE HIGHER
TERRAIN...MILDER TEMPERATURES WILL KEEP THE PRECIPITATION MAINLY
RAIN TODAY.

IN SOUTHERN VERMONT...MAINLY RAIN IS EXPECTED TODAY BUT POCKETS
OF FREEZING RAIN ARE LIKELY THIS MORNING IN SOME OF THE DEEPER
VALLEYS.

TRAVEL IS NOT RECOMMENDED IN THE WARNING AREA.

STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL MEDIA FOR FURTHER
UPDATES ON THIS DANGEROUS ICE STORM.

ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON OUR WEB SITE AT
WWW.NWS.NOAA.GOV/ER/BTV/.

SISSON
&
Special weather statement, Jan 8, 9:06 AM EST, 56 minutes before
NYZ026>031-034-035-VTZ001>012-081810-

SPECIAL WEATHER STATEMENT...CORRECTED FOR ESSEX COUNTY EMERGENCY
NATIONAL WEATHER SERVICE BURLINGTON VT
906 AM EST THU JAN 8 1998

...A WINTER STORM WARNING FOR SEVERE ICING REMAINS IN EFFECT FOR
NORTHERN NEW YORK AND NORTHERN VERMONT THROUGH TONIGHT...
...A WINTER WEATHER ADVISORY FOR ICING IS IN EFFECT FOR SOUTHERN
VERMONT THIS MORNING...

SEVERE ICING CONTINUES ACROSS THE ST. LAWRENCE AND CHAMPLAIN
VALLEYS.  A STATE OF EMERGENCY HAS BEEN DECLARED FOR CLINTON
...FRANKLIN...ST. LAWRENCE COUNTIES AND ESSEX COUNTIES OF NEW YORK.
TRAVEL IS PROHIBITED ON SECONDARY ROADS IN ESSEX COUNTY NEW YORK
WHERE TREES AND POWER LINES ARE DOWN AND SECONDARY ROADS ARE
IMPASSABLE.

OCCASIONAL HEAVY RAIN WILL CONTINUE FOR THIS MORNING.
TEMPERATURES WILL BE AROUND FREEZING IN THE CHAMPLAIN
VALLEY AND BELOW FREEZING IN THE ST. LAWRENCE VALLEY. ICING
WILL BE MOST SEVERE IN THE ST. LAWRENCE AND NORTHERN CHAMPLAIN
VALLEYS WHERE ADDITIONAL ICE ACCUMULATION IS LIKELY TODAY.

ELSEWHERE IN THE WARNING AREA...ICING WILL BE MOST SIGNIFICANT IN
THE MOUNTAIN VALLEYS WHERE COLDER AIR IS TRAPPED.  ACROSS THE HIGHER
TERRAIN...MILDER TEMPERATURES WILL KEEP THE PRECIPITATION MAINLY
RAIN TODAY.

IN SOUTHERN VERMONT...MAINLY RAIN IS EXPECTED TODAY BUT POCKETS
OF FREEZING RAIN ARE LIKELY THIS MORNING IN SOME OF THE DEEPER
VALLEYS.

TRAVEL IS NOT RECOMMENDED IN THE WARNING AREA.

STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL MEDIA FOR FURTHER
UPDATES ON THIS DANGEROUS ICE STORM.

ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON OUR WEB SITE AT
WWW.NWS.NOAA.GOV/ER/BTV/.

SISSON

&

Nearby

Flash Flood Warnings in New York, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.